Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 4, NWS Pittsburgh, PA

May 4, 2025Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 4, 2025, 8:32 PM EDT for Armstrong County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2025, 8:32 PM EDT (00:32 UTC)
Expired
May 4, 2025, 11:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 4, 8:04 PM EDT, 28 minutes earlier.

Area forecast discussion, May 4, 8:04 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
804 PM EDT Sun May 4 2025

.SYNOPSIS...
An upper low will provide rounds of showers and thunderstorms
through Monday, with afternoon and evening severe weather
chances both today and Monday. The upper low departs by
Wednesday, reducing rain and severe chances. Uncertainty reigns
for Thursday and beyond.

&&

.NEAR TERM /THROUGH MONDAY/...
KEY MESSAGES:

- Showers and a few thunderstorms continue into the evening
  hours.
- A Marginal (1 out of 5) risk of severe storms remains into the
  evening.
- After rain ends tonight, areas of dense fog are possible after
  midnight.
-------------------------------------------------------------------
 Mid level cyclone continues to churn over the Ohio Valley. With
 the dry conveyor belt ushering breaks in the clouds this
 afternoon / early evening, showers and low topped storms are
 developing and moving Southeast to northeast. No real change
 to the forecast with pockets of cooling aloft moving overhead
 spawning showers/ storms. Given the lack of instability do not
 expect much in the way of severe thunderstorms.

Rainfall reports over the last 24-48 hours are peaking out
around two inches with most locations falling between 0.50" -
1.50" depending how many times they got it. The leaf out is in
full effect, so we are able to absorb this rain and not
expecting any flooding.

Previous discussion: Upper level low pressure continues to spin
over the Middle Ohio Valley today, continuing to stream
moisture to its east into the Upper Ohio Valley from the
Atlantic. Banded showers continue at this time generally north
and east of Pittsburgh, with very little lightning to this
point.

Although some cloud breaks have occurred, heating has not been
very efficient to this point. Latest PIT ACARS sounding suggests
only around 100 J/kg of CAPE situated in the lower 4km or so,
with generally poor lapse rates aloft. The lack of lightning is
explained by slightly warmer layer between 500 and 600 mb,
preventing clouds tops from reaching -10C.

Decent lift from PVA and divergence aloft will continue to
provide support for the development of showers, and updrafts
should eventually become deep enough to support lightning.
However, the overall severe threat should remain generally
isolated, as dewpoints in the 50s and the lingering clouds put a
lid on instability. Backing flow with height also will hinder convective
organization somewhat. The SPC day 1 Marginal Risk handles the
overall risk well. The tornado threat may actually be a touch
higher than the hail/wind threat, if RAP-mesoanalysis progs of
surface vorticity co-located with 100 J/kg of 0-3km CAPE in the
ridges are realized. However, overall weak shear will limit
this as well. Any severe threat will largely end by the mid-
evening hours.

Moisture decreases tonight, as a lower precipitable water air mass
rotates into the region. This should lead to a decrease in clouds
and precipitation from south to north this evening and overnight.
Fog development is expected especially to the south of I-80 and west
of the ridges.  HREF probabilities continue to show 40 to 60 percent
probability of less than a half-mile visibility after midnight. If
this fog does indeed develop on a widespread basis, an advisory may
be needed.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

- Showers and thunderstorms redevelop Monday, with potentially
  better severe storm chances.
- Cooler temperatures Tuesday with a lower risk of severe
  weather and heavy rain.
-------------------------------------------------------------------

The upper low continues to spin over the Middle Ohio Valley on
Monday before lifting into Ohio on Tuesday morning. Another,
stronger round of vorticity advection during the afternoon and
evening, combined with stronger upper flow/deep shear (40-50
knots) and sufficient instability (around 40% HREF chance of
1000 J/kg of CAPE) will provide a better chance of severe
storms, especially across northern and eastern portions of the
CWA north of a rough Latrobe/Pittsburgh/New Castle line. N or
NNW-moving cells will have hail and wind potential, and a
tornado threat could exist for right-movers that move more
towards due north. Decent storm motion should preclude anything
more than an isolated flooding threat, although any wet areas
after today's convection will need to be watched. Seasonable
temperatures are forecast.

After a diurnal decrease in coverage Monday night, another round of
showers and a few thunderstorms is likely on Tuesday as more
spokes of vorticity rotate across. However, instability progs
are less bullish, suggesting a lower severe threat. Precipitable
water progs of less than an inch also suggest less of a heavy
rain/flooding threat. A cooler day is expected as the upper low
lifts just to our west.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
KEY MESSAGES:

- Upper low departure favored by Wednesday with a dry-out.
- Uncertain pattern thereafter as the evolution of the next
  upper trough is questionable.
-------------------------------------------------------------------

There is still good model agreement that the upper low, centered
near or south of the Lake Erie shore at 00Z Wednesday, finally
receives a push from an Ontario shortwave and pulls east of the
Appalachians Wednesday morning. This will finally end the daily
severe chances and also bring about reduced PoPs.

Thereafter, uncertainty remains with a followup trough that swings
down from eastern Canada.  There are models scenarios that still
have a westerly and more cut-off handling of this trough, which
would lead to cooler temps and better precip chances, while others
push the trough to our east sooner, resulting in warmer and drier
conditions. The current NBM scenario of low, diurnal PoPs and a slow
warming trend was followed for now, but this is subject to change in
the coming days.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Showers and storms will affect PA and WV terminals through 3Z
with brief MVFR VIS reduction. Afterward, high confidence
(>80%) in LIFR fog developing at all sites from 5Z-12Z. Fog will
lift to either a sct-bkn cu field or mix out to a broken mid
deck the balance of the day. With the upper level low still
churning nearby, not much in the forecast with prob 30 at all
airports for afternoon showers and storms. As of now, kept
things no worse than MVFR.

After a period of wind less than five knots overnight, wind will
pick back up from the southeast 120-140 degrees with sustain
speeds around 10 knots. It is possible that DUJ could see gusts
upwards of 20kts during the afternoon hours.

Outlook...
Periodic restrictions and scattered showers, with potential
afternoon thunderstorms, are expected through Wednesday as an
upper low drifts across the Upper Ohio Valley region. VFR
returns Thursday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL
NEAR TERM...CL/McMullen
SHORT TERM...CL
LONG TERM...CL
AVIATION...Shallenberger/McMullen
Hazardous weather outlook, May 4, 2:20 PM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
220 PM EDT Sun May 4 2025

OHZ040-041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>003-
509>512-051830-
Carroll-Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
220 PM EDT Sun May 4 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal (level 1 of 5) risk of severe thunderstorms in
this evening. Low-end risks of damaging wind, large hail, and an
isolated tornado exist. There is also a Marginal (level 1 of 4) risk
of isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a Marginal risk of strong to severe thunderstorms Monday.
Damaging winds and hail will be the primary threats, although a
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-049-057>059-068-069-WVZ004-012-021-513-514-051830-
Tuscarawas-Coshocton-Harrison-Muskingum-Guernsey-Belmont-Noble-
Monroe-Marshall-Wetzel-Marion-Western Tucker-Eastern Tucker-
220 PM EDT Sun May 4 2025

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal (level 1 of 5) risk of severe thunderstorms in
this evening. Low-end risks of damaging wind, large hail, and an
isolated tornado exist. There is also a Marginal (level 1 of 4) risk
of isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CL

In the hours before

Local storm report, May 4, 7:37 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
737 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Hail             1 NW Black Lick         40.47N 79.20W
05/04/2025  E1.00 Inch       Indiana            PA   Public

            Report from mPING: Quarter (1.00 in.).

&&

98
Local storm report, May 4, 7:38 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
738 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     Hail             Lucerne Mines           40.56N 79.15W
05/04/2025  E1.50 Inch       Indiana            PA   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

98
Local storm report, May 4, 7:49 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
749 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Hail             2 SSW Indiana           40.60N 79.16W
05/04/2025  E1.75 Inch       Indiana            PA   Public

&&

98
Local storm report, May 4, 7:52 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
752 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             1 SE Indiana            40.61N 79.15W
05/04/2025  E1.50 Inch       Indiana            PA   Public

&&

98
Local storm report, May 4, 7:58 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
758 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Hail             1 SSE Indiana           40.61N 79.15W
05/04/2025  M1.75 Inch       Indiana            PA   Public

&&

98
Local storm report, May 4, 8:07 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
807 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Hail             1 SW Indiana            40.61N 79.16W
05/04/2025  E1.75 Inch       Indiana            PA   Broadcast Media

            on IUP campus.

&&

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:03 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland22 min
May 4, 8:46 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Westmoreland3 hr
May 4, 9:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana25 min
May 4, 10:05 PM EDTFlash Flood WarningPBZArmstrong, Butler, Lawrence, Mercer, Venango4 hr
May 5, 4:22 AM EDTDense Fog AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Fayette, Greene and 3 more5 hr
May 5, 4:25 PM EDTSevere Thunderstorm WarningPBZWashington34 min
May 5, 4:34 PM EDTSevere Thunderstorm WarningPBZFayette, Washington, Westmoreland17 min
May 5, 5:28 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington32 min
May 4, 8:18 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker57 min
May 4, 8:53 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker37 min
May 5, 4:34 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZMuskingum41 min
May 5, 4:43 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble28 min
May 5, 5:08 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum52 min

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.